Riv. Mat. Univ. Parma, to appear

Santiago R. Simanca[a],


Received: 16 September 2016
Accepted: 7 November 2016
Mathematics Subject Classification (2010): 53C20, 53C21, 53C25, 53C42, 57R40, 57R70.
Keywords: Immersions, embeddings, second fundamental form, mean curvature vector, critical point, canonically placed Riemannian manifold, shape of a homology class.
Author address:
[a]:University of Miami, Department of Mathematics , Coral Gables, FL 33124, U.S.A.

Abstract: We consider critical points of the global squared \(L^2\)-norms of the second fundamental form, \(\Pi(M)\), and the mean curvature vector, \(\Psi(M)\), of isometric immersions of \((M,g)\) into a fixed background Riemannian manifold \((\tilde{M},\tilde{g})\) under deformations of the immersion. We use the critical points of \(\Pi\) to define canonical representatives of a given integer homology class of \((\tilde{M})\);. With a suitable set of left-invariant metrics on \(Sp(2)\), we prove that any fiber of the fibration \({S}^3 \hookrightarrow Sp(2)\stackrel {\pi_{\circ}}{\rightarrow} {S}^7\) is a totally geodesic canonical representative of the generator \(D\) of \(H_3(Sp(2);{Z})\), and that this representative is unique up to isometries. For the nonrepresentable generator class of \(H_7(Sp(2);{Z})\), we prove also that the absolute minimum of \(\Pi\) is achieved by immersed representatives that are not embedded. Finally, for the functional \(\Pi-\Psi\), we exhibit examples of background manifolds \((\tilde{M},\tilde{g})\) admitting isotopically equivalent critical hypersurfaces of distinct critical values.


[1] W. Blaschke, Vorlesungen über Differentialgeometrie, III. Springer (1929), Berlin.
[2] C. Bohr, B. Hanke & D. Kotschick, Cycles, submanifolds, and structures on normal bundles, Manuscripta Math. 108 (2002), pp. 483-494. MR1923535
[3] E. Cartan, Familles des surfaces isoparamétriques dans les espaces à courbure constante, Annali di Mat. 17 (1938), pp. 177-191. MR1553310
[4] J. Cheeger, Some examples of manifolds of nonnegative curvature, J.Differential Geometry, 8 (1972), pp. 623-628. MR0341334
[5] J. Cheeger & D.E. Ebin, Comparison Theorems in Riemannian Geometry, North Holand Publishing Company, 1975. MR0458335
[6] M. Dajczer, Submanifolds and Isometric Immersions, Math. Lect. Ser. 13, Publish or Perish, 1990. MR1075013
[7] H. del Rio, W. Santos, S.R. Simanca, Low Energy Canonical Immersions into Hyperbolic Manifolds and Standard Spheres, preprint 2013, arXiv:1307.6456v2. Publicacions Matemàtiques, 61 (1) (January 2017) (in press). MR3590117
[8] Z. Guo, H. Li & C. Wang, The second variational formula for Willmore submanifolds in \({\mathbb S}^n\), Results in Math. 40 (2001), pp. 205-225. MR1860369
[9] R. Harvey & H.B. Lawson, Jr., Calibrated Geometries, Acta Math. 148 (1982), pp. 47-157. MR0666108
[10] W.Y. Hsiang, On compact homogeneous minimal submanifolds, Proc. Nat. Acad. Sci. 56 (1966), pp. 5-6. MR0205203
[11] H.B. Lawson, Jr., Lectures on minimal submanifolds, Math. Lect. Ser. 1, Publish or Perish, 1980. MR0576752
[12] H. Li, Willmore hypersurfaces in a sphere, Asian J. Math. 5 (2001), 2, pp. 365-378. MR1868938
[13] P. Li, Lecture Notes on Geometric Analysis, Lect. Notes Ser. 6, Seoul Nat. Univ., 1993. MR1320504
[14] K. Nomizu, Some results in E. Cartan's theory of isoparametric families of hypersurfaces, Bull. Amer. Math. Soc. 79 (1973) (6), pp. 1184-1188. MR0326625
[15] B. O'Neill, The fundamental equations of a submersion, Mich. Math. J., 13 (1966), pp. 459-469. MR0200865
[16] C.-K. Peng & C.-L. Terng, Minimal hypersurfaces of spheres with constant scalar curvature. Seminar on minimal submanifolds, pp. 177-198, Ann. of Math. Stud., 103, Princeton Univ. Press, Princeton, NJ, 1983. MR0795235
[17] R. Penrose, The road to reality. A complete guide to the laws of the universe, Alfred A. Knopf, New York 2005. MR2116746
[18] L. Randall & R. Sundrum, An Alternative to Compactification, Phys. Rev. Letters 83 (1999), pp. 4690-4693. MR1725958
[19] R.C. Reilly, Variational properties of functions of the mean curvatures for hypersurfaces in space forms, J. Diff. Geom. 3 (1973), pp. 465-477. MR0341351
[20] S.R. Simanca, Isometric embeddings II: Kähler background, preprint 2016.
[21] S.R. Simanca, The \(L^2\)-norm of the second fundamental form of isometric immersions into a Riemannian manifold, preprint 2013, arXiv:1501.00164v1.
[22] J. Simons, Minimal varieties in Riemannian manifolds, Ann. Math. 2 (1968), pp. 62-105. MR0233295
[23] D. Sullivan, A homological characterization of foliations consisting of minimal surfaces, Comment. Math. Helv. 54 (1979), pp. 218-223. MR0535056
[24] D. Sullivan, René Thom's work on geometric homology and bordism, Bull. Amer. Math. Soc. 41 (2004), (3), pp. 341-350. MR2058291
[25] H. Tasaki, Mass minimizing submanifolds with respect to some Riemannian metrics, J. Math. Soc. Japan 45 (1993), pp. 77-87. MR1195684
[26] R. Thom, Quelques propriétés globales des variétés différentiables, Comm. Math. Helv. 28 (1954), pp. 17-86. MR0061823
[27] G. Thomsen, Über Konforme Geometrie, I. Grundlagen der Konformen Flächentheorie, Abh. Math. Sem. Hamburg 3 (1923), pp. 31-56.
[28] T.J. Willmore, Note on embedded surfaces. An. Şti. Univ. ``Al. I. Cuza'' Iaşi Secţ. I a Mat. (N.S.) 11B (1965), pp. 493-496. MR0202066

Home Riv.Mat.Univ.Parma